Hail, Luna
- When
- September 13, 12:50 PM MST
- Where
- Luna County, 4 mi E of Akela
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 32.250, -107.333
A heavy precipitation supercell thunderstorm tracked from far eastern Luna County eastward along Interstate 10 through Las Cruces. This storm dropped golf ball size hail throughout most of its lifetime, resulting in a 4 car collision on Interstate 10 in far eastern Luna County, and hundreds of damaged roofs and automobiles and destroyed skylights in Mesilla and south Las Cruces.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A heavy precipitation supercell thunderstorm tracked from far eastern Luna County eastward along Interstate 10 through Las Cruces. This storm dropped golf ball size hail throughout most of its lifetime, resulting in a 4 car collision on Interstate 10 in far eastern Luna County, and hundreds of damaged roofs and automobiles and destroyed skylights in Mesilla and south Las Cruces. The US Border Patrol Checkpoint was evacuated. Wind damage from a possible tornado occurred at the state fairgrounds west of Las Cruces (mainly to outbuildings and trees), while a tornado was sighted briefly just west of Mesilla. This was the costliest hail storm in the history of the NWS El Paso county warning area, totaling more than $10 million in damage from large hail driven by strong winds. Finally, 2 inches of rain within 30 minutes caused flash flooding in Picacho Hills (far west Las Cruces) and forced the closure of I-10 in western Dona Ana County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 1:44 AM MST, 11 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 244 AM MDT WED SEP 13 2006 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN ROCKY MOUNTAINS TODAY AND THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO NEW MEXICO AND WESTERN TEXAS. SEASONABLY WARM AND DRY WEATHER IS FORECASTED FRIDAY THROUGH EARLY NEXT WEEK AS WESTERLY WINDS FLOW ACROSS THE REGION. && .DISCUSSION... UPPER LOW LOCATED OVER SOUTHWESTERN ARIZONA EARLY THIS MORNING WITH ONE VORT LOBE/SHORT WAVE ROTATING AROUND CENTER AND SUSTAINING CONVECTION OVER SOUTHWESTERN NEW MEXICO. GFS AND NAM REMAIN DIVIDED ON SYSTEM MOVEMENT THROUGH THURSDAY WITH UKMET MORE IN AGREEMENT WITH GFS WHILE ECMWF A COMPROMISE. LATEST FORECAST WILL BE A BLEND...THUS EXPECT THE LOW TO MOVE ACROSS SOUTHERN ARIZONA TODAY AND CONTINUE THROUGH NEW MEXICO AND WESTERN TEXAS THURSDAY AND BE EAST OF THE CWA EARLY TOMORROW EVENING. APPROACH OF SYSTEM WILL INDUCE UPWARD MOTION AND ATTENDANT COOLING ALOFT OVER THE CWA VIA DIFFERENTIAL PVA WITH MID LEVEL WESTERLY WINDS ALSO INCREASING TO NEAR 40 KT. CONCURRENTLY SURFACE TROUGHING OVER WESTERN ARIZONA AND HIGH PRESSURE OVER CENTRAL TEXAS WILL SUSTAIN LOW LEVEL SOUTHERLY FLOW WITH ASSOCIATED MOISTURE INFLOW. COMBINATION OF MOIST AIR LOW LEVELS AND COOLING ALOFT WILL RESULT IN GENERALLY MODERATE INSTABILITY WITH AFTERNOON CAPES AROUND 1000 TO 2000 J/KG. THUS APPROACH AND PASSAGE OF LOW SHOULD GENERATE AT LEAST SCATTERED CONVECTION WITH COMBINATION OF INSTABILITY...SHEAR AND COOLING ALOFT RESULTING IN ISOLATED STORMS NEAR SEVERE LEVELS. ZONAL FLOW WILL BECOME ESTABLISHED BY FRIDAY WITH LEE SURFACE TROUGHING THROUGH SOUTHERN HIGH PLAINS. PATTERN CHANGE WILL PRODUCE WESTERLY FLOW ACROSS THE CWA FRIDAY THOUGH SUNDAY WITH WARM DRY CONDITIONS PROBABLE. LATEST GFS BRINGS MOISTURE BACK INTO SOUTHERN ROCKIES LATER NEXT WEEK AS FLOW BACKS AHEAD OF NEXT PACIFIC TROUGH. FOR NOW WILL KEEP OUTLOOK DRY UNTIL MODELS SHOW MORE CONSISTENCY. && .AVIATION... SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 64 87 65 88 / 40 30 30 20 10 SIERRA BLANCA TX 82 61 85 62 83 / 40 30 30 20 10 LAS CRUCES 84 61 87 62 88 / 40 30 30 20 10 ALAMOGORDO 85 59 88 62 86 / 40 30 30 20 10 CLOUDCROFT 62 45 65 46 65 / 40 40 40 20 10 TRUTH OR CONSEQUENCES 83 59 86 61 85 / 40 40 30 20 10 SILVER CITY 75 54 78 54 77 / 50 40 30 20 10 DEMING 82 60 85 61 87 / 40 40 30 20 10 LORDSBURG 83 60 86 60 89 / 50 40 30 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... 05 ROGASH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1035 AM MDT WED SEP 13 2006 NMZ022>025-030>032-TXZ055-056-132200- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1035 AM MDT WED SEP 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END BY LATE AFTERNOON. DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MACBLAIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1107 AM MDT WED SEP 13 2006 NMZ022-023-032-131930- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM- SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 1107 AM MDT WED SEP 13 2006 AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING WINDS TO 50 MPH...HAIL TO ONE HALF INCH IN DIAMETER...AND RAINFALL RATES OF ONE INCH PER HOUR. THE LINE EXTENDED FROM 50 MILES NORTHWEST OF SILVER CITY TO NEAR LAS CRUCES. MOVEMENT WAS NORTH AT 15 MPH. MACBLAIN
The El Paso radar (KEPZ), 73 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A Las Cruces City Police officer sighted a tornado which briefly touched down west of Mesilla. It was in an area with no structures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyThe tornado archive for New Mexico, 2006Warnings in New Mexico, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534702, 5534703, 5534704, 5534770.